What are the pharmacologic causes of urinary incontinence?

Updated: Sep 23, 2019
  • Author: Sandip P Vasavada, MD; Chief Editor: Edward David Kim, MD, FACS  more...
  • Print
Answer

Many medications contribute to urinary incontinence, directly or indirectly. Medications must always be considered as the cause of new-onset urinary incontinence—especially in elderly persons, in whom polypharmacy is often encountered. [37, 24]

Medication may result in incontinence through the following mechanisms:

  • Drugs with anticholinergic properties or side effects (eg, antipsychotics, antidepressants) - Urinary retention and thus overflow incontinence

  • Alpha-adrenergic agonists - Urinary retention and thus overflow urinary incontinence

  • Alpha-antagonist - Urethral relaxation

  • Diuretics – Overwhelming of bladder capacity in elderly persons

  • Calcium channel blockers - Decreased smooth muscle contractility in the bladder, causing urinary retention with overflow incontinence

  • Sedative-hypnotics - Immobility secondary to sedation, leading to functional incontinence

  • Angiotensin-converting enzyme (ACE) inhibitors – Diuretic effect, as well as side effect of cough with relaxation of pelvic floor musculature, can exacerbate incontinence

  • Antiparkinson medications - Urinary urgency and constipation


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!